High Wind, Northern Black Hills
- When
- March 29, 3:00 AM MST to 5:00 PM MST
- Where
- Northern Black Hills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
A significant wind event occurred from the early morning through the late day. Strong west to southwest winds developed during the early morning hours across parts of the Black Hills and foothills, when gusts of 60 to over 70 mph were recorded.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A significant wind event occurred from the early morning through the late day. Strong west to southwest winds developed during the early morning hours across parts of the Black Hills and foothills, when gusts of 60 to over 70 mph were recorded. A strong cold front then moved through from northwest to southeast during the morning and early afternoon. Wind gusts of 60 to over 80 mph developed and persisted through the late day. The strong winds downed some trees and caused isolated power outages in the Black Hills. The winds also helped spread significant wildfires near Mount Rushmore and just west of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 29, 12:49 AM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
149 AM MDT Mon Mar 29 2021
.DISCUSSION...(Today Through Sunday)
Issued at 148 AM MDT Mon Mar 29 2021
Potent upper trough is in the process of digging into the
Northern Plains. This system will support a widespread high wind
event across the FA today, along with critical fire weather
conditions. Increasing SW flow ahead of the fast moving upper
trough combined with a standing mountain wave over the Black Hills
and ongoing pressure falls is beginning to supported strong
downslope winds in the eastern Black Hills and adjacent foothills.
Expect fluctuating sustained winds of 25 to 40 mph with gusts
over 60 mph there through mid morning. Strong SW flow is also
mixing down across the high plains of NE WY (Campbell county).
Expect wind gusts over 60 mph there ahead of the cold front.
Staunch sfc cyclone will race across southern Canada this morning,
and shift a very strong cold front across the region today. This
front will rapidly advect through most of the FA this morning,
reaching scentral SD by early afternoon. Strong pressure rises,
steep LL lapse rates, and vigorous CAA will support very strong
winds over much of the FA, esp NW SD. One thing lacking however is
deep linked ll flow as a frontal inversion will not allow full
transport of higher jet streak momentum down. Regardless, it will
still be quite windy, with far NW SD seeing the strongest winds,
with wind gusts over 70 mph still expected there. Weak lift in a
pocket of post frontal moisture will support some chances for
rain/snow in NE WY and the northern Black Hills, mainly this
morning. However, drying BL will highly limit coverage. Very dry
air will wrap into this system with strong subsidence. Dewpoints
will fall into the single digits by afternoon, possibly below zero
in a few areas. Gusty winds will persist through Tues, with adv
level winds likely Tues over NW SD. Much cooler conds tonight into
Tues, with temps below normal. After a brief period of cooler
temps, another sig warm up is on track toward the end of the week
as another large upper ridge pushes east supporting very warm
temps, possibly record highs this weekend. Very dry conds will
also prevail in this period with no precip expected.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1042 PM MDT Sun Mar 28 2021
Strong west-southwest/downslope winds have developed across
northeastern WY and the northern and eastern slopes of the Black
Hills over the past few hours. These winds will continue to
increase in strength overnight tonight. Expect turbulent air
around KRAP late tonight through late tomorrow as a result of the
downslope wind event.
A cold front will move through the area from northwest to
southeast beginning late Monday morning, with winds shifting out
of the northwest and increasing to 25 to 45 kt with gusts to 55
to 65 kt, especially over the northwest SD plains. Sky/visibility
will remain VFR.
&&
.FIRE WEATHER...
Issued At 148 AM MDT Mon Mar 29 2021
Very strong winds and extremely dry air behind a cold front will
support critical fire weather conditions today on most of the SD
plains. Very dry air will linger into Tues, with gusty winds
likely supporting critical fire weather conditions once again on
the SD plains. Will let the day/evening shift extend the red flag
warning into Tues if forecast conds remain on track with later
guidance. Otherwise, after a brief cool down mid week, warm and
very dry conditions will return for this weekend, with critical
fire weather conditions possible if gusty winds materialize.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 11 AM MDT /noon CDT/ this morning to
midnight MDT /1 AM CDT/ tonight for SDZ043-044-046-047-049.
Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 6 PM
MDT /7 PM CDT/ this evening for SDZ322-326-329>335.
High Wind Warning from 11 AM this morning to 6 PM MDT this
evening for SDZ027-041-042.
High Wind Warning from 6 AM this morning to midnight MDT tonight
for SDZ001-002-012>014-030>032-073.
Red Flag Warning until 6 PM MDT this evening for SDZ327-328.
High Wind Warning until 6 PM MDT this evening for SDZ024>026-028-
029-072-074.
WY...High Wind Warning from 6 AM this morning to 6 PM MDT this
evening for WYZ056>058-071.
High Wind Warning until 6 PM MDT this evening for WYZ054-055.
&&
DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...JCHazardous Weather Outlook National Weather Service Rapid City SD 647 AM MDT Sun Mar 28 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 647 AM MDT Sun Mar 28 2021 /747 AM CDT Sun Mar 28 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Gusty winds and low humidity will bring critical fire weather conditions today. See the latest Fire Weather Message (RFWUNR) and Rangeland Fire Danger Statement (RFDUNR) for details. Very strong winds are possible over portions of northeast Wyoming and the Black Hills tonight. See the latest Non-Precipitation Weather Message (NPWUNR) for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty winds and low humidity will bring critical fire weather conditions again Monday. See the latest Fire Weather Message (RFWUNR) and Rangeland Fire Danger Statement (RFDUNR) for details. Very strong winds are possible over western South Dakota Monday. See the latest Non-Precipitation Weather Message (NPWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
03/29/2021 M54 MPH CAMPBELL WY MESONET
1211 AM NON-TSTM WND GST 3 SE DWTN SPEARFISH 44.46N 103.82W
03/29/2021 M53 MPH LAWRENCE SD MESONET
1230 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
03/29/2021 M52 MPH CAMPBELL WY ASOS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
202 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM NON-TSTM WND GST 3 SE DWTN SPEARFISH 44.46N 103.82W
03/29/2021 M54 MPH LAWRENCE SD MESONET
0115 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
03/29/2021 M60 MPH CAMPBELL WY ASOS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM NON-TSTM WND GST 3 SE DWTN SPEARFISH 44.46N 103.82W
03/29/2021 M52 MPH LAWRENCE SD MESONET
0245 AM NON-TSTM WND GST 1 E LEAD 44.35N 103.75W
03/29/2021 M58 MPH LAWRENCE SD MESONET
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 AM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM NON-TSTM WND GST 10 SW DWTN GILLETTE 44.17N 105.63W
03/29/2021 M59 MPH CAMPBELL WY PUBLIC
&&
JCThe national radar mosaic for the moment the first event began.
24 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942974, 942994, 943041, 942997, 943013, 943031, 943027, 942956, 942966, 942962, 943015, 943030, 942957, 942970, 943000, 943014, 943029, 943038, 943040, 943028, 943032, 943034, 943036, 943037.